Aa
Aa
A
A
A
Close
Avatar universal

fentanyl


Hi everyone, so happy to find your site - I have been searching the web for a while now for help with my wife's problem, and hope someone can offer us advice, she was prescribed 25mg fentanyl in 2006 for pain from a spinal injury and gradually since then her patch strength has been increased as her condition worsened until she is now prescribed 200mg fentanyl, plus she has oramorph and diazepam on her repeat prescription for breakthrough pain, However during the last two months through sheer grit she has managed to decrease her patch strength without her specialist's help  (he told us both last year that he doubts that she will ever get off the medication because of her condition) even though she often cries in pain the side effects from the fentanyl have been so bad as during the last few years she has lost over 2 stone in weight, has no appetite suffers with anxiety and depression and having a conversation that she can remember days later is becoming a big problem, she begged me to help her get off the patches a couple of months ago as she says she wakes every morning feeling like the world is ending which sounds quite dramatic but she genuinely suffering, I have tried to support her by giving her massages and heat and cold treatment plus staying up during the night with her when she gets the electric shock pains and as you know there is nothing that can be done with those but I have just tried to support her during the really bad nights, gradually she has managed to reduce her patches to 150mg every three days but on reading the information available have we done this correctly? we have been cutting a sliver of patch off every couple of patch changes and she is now hoping to be down to 125 mg by Christmas, does anyone think this is feasible? we haven't mentioned it to the specialist yet as she is not due to see him until the first week in January. By reducing slowly is it likely the problems with the anxiety and depression will ever go away or if she can only ever get down to 100mg will this  help the side effects or are we just fighting something that will never get any better and should she just stay on the patches and suffer the side effects so the pain isn't as bad? I wonder if she will ever be the same happy go lucky person as she was, I feel like this medication has robbed me of my wife, but if I am being fair she was in so much pain when she was given the patches Oh and also so that you have the full story she should also be taking pregablin 75mg twice a day and she had managed to reduce these without mentioning it to me first to just one once a day starting in march this year but might all this be contributing to her anxiety? thanks for any help,
4 Responses
Sort by: Helpful Oldest Newest
Avatar universal
Hi there- I'll try to answer your questions but your situation is complicated by the amount of meds she currently takes.

First, you're correct in dropping by small amounts BUT some of those patches should NEVER be cut...Be sure to read the caution on the outside of the package the patch comes in. I don't know the type of patch she uses so just be careful. Cutting some of those patches can cause the med to dump all at once or not provide any at all. Fentanyl is difficult to cut down because of the patch delivery, as well.  Could she cut down on her other pain med? And is the dose 150mcg?  Not 150 mg?

Why did she cut back on the Pregabalin by 50%?  

This whole situation is tricky and you really need the help of an expert who is nearby. Maybe the pharmacist could help you two.  Is she convinced her anxiety and depression is caused by the fentanyl?  Is she feeling at all better from the 50mg decrease? It sounds like her pain has increased.

Keep in touch. It's wonderful of you to help her with this struggle-
Helpful - 0
Avatar universal
Hi vicky595 it's AMAZING that you are patient and helpful person who had bothered to come to this site! I have had three boyfriends who left me due to not wanting to help me in my mess of pain meds which hurts and makes me feel like there's no one out there that will stay with me from the moment they find out I'm on my pain meds because it's hassle to them so they just leave. Makes me feel so alone and depressed to think I'll never find someone who will love me enough to care to stay and help me through this. You my friend are a STAR and your partner is very lucky your here to help them through this
!!! I don't know too much about fentanyl but your story touched me so I thought I would post to you to just let you know you are great in trying to help fix the problem :) best of luck to you both. I hope you figure this out - I'm sure you will as you are trying to find answers no matter what. Doctors can be of no help sometimes and there are times that you have to figure stuff alone without them to work out how to manage these difficult agonising situations xxx
Helpful - 0
Avatar universal
Sorry my post was to you Hun - I wrote it to the poster beneath you hehe
Helpful - 0
1235186 tn?1549257619
COMMUNITY LEADER
Hello and welcome. How long as she been experiencing the depression?
How long has she been on Pregabalin?
I took Pregabalin and it caused me severe depression.
Could hers be related as well?

Also long term opiate use can actually increase pain.
Hyperalgesia, opiate induced pain.

Some of our members have successfully tapered off of fentanyl.
Hopefully they will post.
Keep the faith.
You are a blessing,
There is always hope,
Debbie
Helpful - 0
Have an Answer?

You are reading content posted in the Addiction: Substance Abuse Community

Top Addiction Answerers
495284 tn?1333894042
City of Dominatrix, MN
Avatar universal
phoenix, AZ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is treating glaucoma with marijuana all hype, or can hemp actually help?
If you think marijuana has no ill effects on your health, this article from Missouri Medicine may make you think again.
Julia Aharonov, DO, reveals the quickest way to beat drug withdrawal.
Tricks to help you quit for good.
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.